What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 29, 9:12 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 29, 9:12 PM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
912 PM EST Thu Dec 29 2016
.SYNOPSIS...
An upper level trough will move east through the Great Lakes
tonight, bringing snow showers and snow squalls to the region this
evening. Snow showers will diminish on Friday, as high pressure
builds into the southeast states, extending northward into the
Ohio Valley. A series of low pressure systems will move northeast
through the region from Saturday through Monday, bringing
additional chances for precipitation.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
With initial batch of snow showers east, and shallower moisture
arriving, have reduced pops and intensity of snow showers through
tonight. Added flurries that will fall from a shallow moist and
unstable layer between about 2500 to 5000 feet agl.
Previous discussion:
The middle Ohio Valley is currently located in a regime of deep-
layer WNW flow. While there is evidence of a weak surface trough,
along an axis from roughly Port Huron MI to Springfield IL, this
trough is not well defined -- just a slight 20-30 degree wind
shift and little change in boundary layer air mass. There is also
very little going on at 500mb and above, with the upper jet
curving well south of the region, and no real indication of
notable forcing further aloft. The features to monitor are located
in between, showing up nicely on recent RAP13 runs. A compact
shortwave at 700mb is currently moving through northern Illinois,
and will move WSW across Indiana and Ohio over the next few hours.
As this occurs, there will be a rapid cooling/moistening of the
850mb-700mb layer, which will have a pronounced effect on weather
conditions over the region -- a significant deepening of the
boundary layer. The clear skies observed over much of the forecast
area this afternoon will be quickly replaced by thick convective
stratocumulus in a very-well- mixed near-surface environment. The
genesis region for this change in atmospheric conditions is
presently over NE Illinois, as evidenced by the curved band of
clouds on visible satellite and the developing 20-30 dBZ echoes
between Chicago and Springfield -- and, to note, not the
unidentified non-meteorological echoes over southern Indiana.
Recent HRRR runs / 12Z WRF-NMM / 12Z SPC-WRF runs suggest that a
broken band of snow squalls will cross the ILN forecast area from
WNW to ESE between 21Z and 02Z, with continued scattered snow
shower activity following behind. Current observations suggest
this may be a little too fast, maybe by an hour or so. As this
activity crosses through the area, the mixed layer will extend far
enough aloft to support wind gusts in the 30-35 knot range, with
steepening lapse rates that will allow for convective instability
through about 8kft AGL / 700mb. This instability will overlap the
dendritic growth zone with increasing relative humidity within the
-12C to -18C layer, resulting in efficient snow production for
what should be a relatively brief period of time. Across multiple
model datasets as viewed in BUFKIT, values for these parameters --
such as low-level lapse rates, wind speeds, SBCAPE, and DGZ
depth/RH -- fit nicely within WFO ILN (Kurz/Haines) research from
verified snow squall cases. To no surprise, this is also indicated
on the WFO BTV snow squall parameter (Banacos/Loconto/Devoir).
Despite this, there are a few factors that might keep this from
being one of the truly high-impact snow squall events -- the lack
of a classic arctic front to focus low-level convergence,
relatively un-hazardous (warm) antecedent conditions, and the lack
of upper support (shortwave or PV anomaly) to increase lift.
The ultimate expectation is that most of the CWA will be impacted
by the initial broken band of snow showers / snow squalls, some of
which may become strong enough to support hazards of rapid
accumulations and loss of visibility. Once the initial band has
passed, RH in the dendritic growth zone decreases significantly
with southwestward extent, and continued snow shower activity will
be much more likely further to the northeast (especially
along and north of a rough line from Richmond IN to Chillicothe
OH). Forecasting accumulations for this sort of scenario is
difficult, as some locations impacted by the squalls or repeated
snow showers could quickly pick up a half inch (possibly up near
an inch) while other locations (especially in the southwestern
sections of the CWA) may receive little to no accumulation.
An overall diminishing trend in snow shower coverage and wind
gust intensity is expected after 06Z, with continued cold
advection heading into Friday morning, and lows in the middle to
upper 20s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A few persisting snow showers or flurries may occur on Friday
morning in central Ohio, but overall, conditions are expected to
dry significantly -- with clearing skies from west to east over
the course of the afternoon, with rising heights. Some wind gusts
of 20-25 MPH may continue through the day.
A switch to warm advection will allow temperatures to slowly rise
on Friday night into Saturday morning, ahead of the next low
pressure system moving through the Great Lakes. With a southern
stream of moisture helping to develop precipitation across the
area, a mix of rain and snow is expected to develop -- favoring
rain in the ILN CWA on Saturday afternoon, but perhaps switching
back to snow again as temperatures cool Saturday evening. Though a
cold front will be moving southeast into the area, it will
eventually stall on Saturday night and fail to make it south into
Kentucky.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A weak cold front will move south/southeast through the area early
Sunday morning. Models have hinted at some moisture/light
precipitation lingering along/south of the Ohio River behind the
front Sunday morning. This may allow for a few light rain/snow
showers in southern parts of the FA during the morning hours before
sufficient surface warming changes all/any precipitation to rain. As
the frontal boundary stalls just south of the FA during the day
Sunday, overrunning moisture is expected to work back northward as
the front begins to pivot back north into the Ohio Valley by Sunday
night into Monday.
Although some of the details still differ slightly, global models
have come into better agreement regarding strength/amplitude and
timing of a S/W which will move from western Texas early Monday into
the Ohio Valley Tuesday morning. At the surface, a strengthening low
pressure system in the central Plains will push toward the Ohio
Valley, and as such, expect that temperatures will trend well above
normal Monday even as WAA-induced scattered showers linger in the
FA. Have maintained likely PoPs Monday evening into early Tuesday as
the system moves through the region.
Colder air will begin to slowly build back into the area late
Tuesday into Wednesday as a cold front moves through and the upper
level trough continues to dig southward into the upper Midwest and
Great Lakes region. Temperatures may even trend below normal towards
the end of the period as the CAA regime persists in the Ohio
Valley.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
Snow showers associated with a mid level short wave and low level
cold advection will impact TAF sites tonight. Main effects will be
at DAY CMH LCK and ILN where MVFR is expected, with lesser impact
at CVG and LUK which will probably stay VFR. All sites should
become VFR by Friday morning as drier air moves in amid decreasing
short wave energy.
West winds will be quite strong, with gusts near 40 knots to
start, subsiding somewhat Friday while gusts remain over 20 knots.
OUTLOOK...MVFR ceilings and visibilities are possible Saturday
afternoon into Monday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hatzos
NEAR TERM...Coniglio/Hatzos
SHORT TERM...Hatzos
LONG TERM...KC
AVIATION...Coniglio
Hazardous weather outlook, Dec 29, 3:36 AM EST, 20 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
336 AM EST THU DEC 29 2016
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-300845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
336 AM EST THU DEC 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
WINDS WILL PICK UP THIS EVENING WITH SOME WIND GUSTS AROUND 40
MPH POSSIBLE. SCATTERED SNOW SHOWERS ARE ALSO EXPECTED. THE
COMBINATION OF THE SNOW SHOWER ACTIVITY AND GUSTY WINDS WILL LEAD
TO THE POTENTIAL FOR SOME SNOW SQUALLS WITH GREATLY REDUCED
VISIBILITIES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 29, 7:48 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
748 PM EST THU DEC 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND DMG 5 ENE BLUE ASH 39.27N 84.28W
12/29/2016 HAMILTON OH BROADCAST MEDIA
LARGE DEAD TREE DOWN. APPROXIMATE 3 FT BASE FROM PHOTO.
&&
JGIBSONSpecial weather statement, Dec 29, 9:28 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
928 PM EST THU DEC 29 2016
KYZ091>093-OHZ077-078-300300-
Campbell KY-Boone KY-Kenton KY-Hamilton OH-Clermont OH-
928 PM EST THU DEC 29 2016
...A SNOW SQUALL WILL AFFECT Kenton...Campbell...northern Boone...
southern Clermont and southern Hamilton Counties Until 1000 PM EST...
At 927 PM EST, radar indicated a snow squall near Villa Hills, moving
east at 45 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Ludlow,
Southgate, Crescent Springs and Crestview Hills.
This includes the following Interstates...
I-71 in Ohio between mile markers 0 and 1.
I-75 in Kentucky between mile markers 176 and 191.
I-75 in Ohio between mile markers 0 and 1.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3880 8420 3883 8423 3887 8423 3882 8436
3897 8478 3915 8469 3901 8406 3880 8417
TIME...MOT...LOC 0227Z 290DEG 40KT 3904 8465
&&
ODOT DMS 401, 402, 403, 404, 405, 426, 432, 433, 434, 435, 436, 437,
438, 445, and 446.
ConiglioSpecial weather statement, Dec 29, 9:57 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
957 PM EST THU DEC 29 2016
KYZ090>093-095>098-OHZ077>079-300330-
Campbell KY-Pendleton KY-Bracken KY-Boone KY-Grant KY-Kenton KY-
Robertson KY-Gallatin KY-Hamilton OH-Clermont OH-Brown OH-
957 PM EST THU DEC 29 2016
...A SNOW SQUALL WILL AFFECT Kenton...northeastern Grant...eastern
Gallatin...Pendleton...Bracken...Campbell...Boone...Robertson...
southern Clermont...southeastern Hamilton and southwestern Brown
Counties Until 1030 PM EST...
At 957 PM EST, radar indicated a snow squall over Walton, moving east
at 55 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Locations impacted include...
Cincinnati, Covington, Florence, Independence, Erlanger, Fort Thomas,
Newport, Edgewood, Alexandria, Elsmere, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Ludlow,
Georgetown, Southgate and Crescent Springs.
This includes the following Interstates...
I-71 in Kentucky between mile markers 70 and 77.
I-71 in Ohio between mile markers 0 and 1.
I-75 in Kentucky between mile markers 164 and 191.
I-75 in Ohio between mile markers 0 and 1.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3885 8481 3888 8478 3889 8481 3913 8466
3897 8384 3852 8407
TIME...MOT...LOC 0257Z 290DEG 49KT 3890 8459
&&
ODOT DMS 401, 402, 403, 404, 405, 426, 432, 433, 434, 435, 436, 437,
438, and 445.
ConiglioSpecial weather statement, Dec 29, 9:59 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
959 PM EST THU DEC 29 2016
KYZ097>100-OHZ079-081-088-300330-
Bracken KY-Mason KY-Lewis KY-Robertson KY-Scioto OH-Adams OH-
Brown OH-
959 PM EST THU DEC 29 2016
...A SNOW SQUALL WILL AFFECT Lewis...Mason...southeastern Bracken...
Robertson...southwestern Scioto...Adams and southeastern Brown
Counties Until 1030 PM EST...
At 959 PM EST, radar indicated a snow squall over Ripley, moving east
at 55 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Locations impacted include...
Portsmouth, Maysville, Georgetown, Washington, West Union, New
Boston, Manchester, Ripley, Aberdeen, Vanceburg, Winchester,
Lewisburg, Camp Dix, Tollesboro, Rosemount, Rome, Head of Grassy,
Clarktown, Blue Creek and Decatur.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3832 8336 3840 8341 3838 8345 3840 8348
3843 8358 3848 8359 3851 8361 3851 8363
3852 8363 3847 8383 3854 8405 3895 8384
3884 8288 3876 8289 3873 8303 3868 8303
3862 8308 3860 8307 3843 8324 3833 8324
TIME...MOT...LOC 0259Z 290DEG 49KT 3875 8383
&&
ConiglioSpecial weather statement, Dec 29, 10:32 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1032 PM EST THU DEC 29 2016
KYZ093-096>100-OHZ078-079-081-088-300400-
Campbell KY-Pendleton KY-Bracken KY-Mason KY-Lewis KY-Robertson KY-
Scioto OH-Clermont OH-Adams OH-Brown OH-
1032 PM EST THU DEC 29 2016
...BRIEF SNOW SQUALLS WILL AFFECT Lewis...eastern
Pendleton...Mason... Bracken...southern
Campbell...Robertson...southern Scioto...southern
Clermont...southern Adams and southern Brown Counties Until 1100 PM
EST...
At 1030 PM EST, radar indicated snow squalls near Neville, moving
east at 55 mph.
HAZARDS INCLUDE...
Winds to 30 mph...
Locations impacted include...
Portsmouth, Maysville, Georgetown, Falmouth, Wheelersburg,
Washington, West Union, New Boston, Manchester, Ripley, Aberdeen,
Vanceburg, Augusta, Felicity, Lewisburg, Brooksville, Butler, Camp
Dix, Foxport and Tollesboro.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3840 8341 3843 8358 3852 8363 3846 8386
3849 8393 3842 8400 3858 8421 3866 8444
3891 8432 3878 8266 3868 8271 3868 8276
3860 8274 3857 8281 3876 8289 3873 8303
3859 8307 3843 8324 3834 8323 3832 8333
TIME...MOT...LOC 0330Z 290DEG 48KT 3880 8426
&&
ConiglioSpecial weather statement, Dec 29, 11:12 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1112 PM EST THU DEC 29 2016
KYZ097>100-OHZ079-081-088-300445-
Bracken KY-Mason KY-Lewis KY-Robertson KY-Scioto OH-Adams OH-
Brown OH-
1112 PM EST THU DEC 29 2016
...A SNOW SQUALL WILL AFFECT Lewis...Mason...Bracken...Robertson...
southwestern Scioto...southern Adams and southeastern Brown Counties
Until 1145 PM EST...
At 1110 PM EST, radar indicated a snow squall near Washington, moving
southeast at 40 mph.
HAZARDS INCLUDE...
Visibility rapidly dropping to less than a quarter of a mile...
Locations impacted include...
Portsmouth, Maysville, Washington, Manchester, Ripley, Aberdeen,
Vanceburg, Augusta, Lewisburg, Brooksville, Camp Dix, Tollesboro,
Rome, Head of Grassy, Mount Olivet, Dover, Germantown, Sardis,
Concord and Alhambra.
Use extra caution if you must travel into or through this snow
squall. Rapid changes in visibility and potentially slick roads are
likely to lead to accidents. Consider delaying travel until the
squall passes your location.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3840 8341 3838 8345 3843 8358 3848 8359
3851 8363 3852 8363 3846 8386 3849 8393
3845 8398 3849 8416 3877 8416 3873 8298
3872 8303 3868 8303 3863 8307 3859 8307
3849 8319 3843 8324 3834 8323 3832 8334
TIME...MOT...LOC 0410Z 299DEG 34KT 3862 8394
&&
Sites